question-icon

What causes severe vomiting and nausea after taking Metformin XR?

default
Posted on Wed, 16 Dec 2015
Question: I am 33 years old single female diagnosed with type 2 diabetes 2 months ago and now on Victoza 1.8ml and Metformin XR 2gm. I have severe vomiting and nausea, specially after addition of metformin, that is so bad and projectile after even drinking water. I vomited today bitter yellowish material and some brownish material although did not take metformin today. I dont know what to do to stop the sickness
doctor
Answered by Dr. Praveen Jeyapathy (21 minutes later)
Brief Answer:
Intolerance to the drug

Detailed Answer:
Hello. Thanks for writing to hcm. Noted your concern. You are experiencing intolerance to metformin. Both Victoza and metformin can cause such side effects and its seen more when used together. As of now we need to try and help you out of the symptoms. Please take tab pantoprazole 40 mg twice a day for five days and then once a day for ten more days. Decrease the dose of Victoza to 1.2 mg once a day and stop metformin for five days. Restart it later at 500 mg once a day and uptitrate it weekly by additional 500 mg doses until the point you can tolerate the drug. If the sugars are not controlled on the maximum possible tolerated dose of Victoza and metformin you will need medications from another type in addition. Hope this helps. I will be glad to answer any more queries if you do have any. Warm regards.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Praveen Jeyapathy

Diabetologist

Practicing since :2005

Answered : 324 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe vomiting and nausea after taking Metformin XR?

Brief Answer: Intolerance to the drug Detailed Answer: Hello. Thanks for writing to hcm. Noted your concern. You are experiencing intolerance to metformin. Both Victoza and metformin can cause such side effects and its seen more when used together. As of now we need to try and help you out of the symptoms. Please take tab pantoprazole 40 mg twice a day for five days and then once a day for ten more days. Decrease the dose of Victoza to 1.2 mg once a day and stop metformin for five days. Restart it later at 500 mg once a day and uptitrate it weekly by additional 500 mg doses until the point you can tolerate the drug. If the sugars are not controlled on the maximum possible tolerated dose of Victoza and metformin you will need medications from another type in addition. Hope this helps. I will be glad to answer any more queries if you do have any. Warm regards.